Phenytoin in Treatment of Methadone-Induced Torsades de Pointes: A Case Report

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Methadone is an established and effective pharmacological agent to treat heroin-dependent patients and chronic pain syndromes worldwide. One of the adverse side effects of methadone is that it delays cardiac repolarization and hence it is independently associated with a prolonged corrected QT (QTc) interval and progression to Torsades de Pointes (TdP).1
Phenytoin; is a class IB antiarrhythmic agent which has been used for certain types of ventricular arrhythmias. In this study, we report a case of a 62-year-old patient presented with methadone-induced TdP successfully suppressed by phenytoin administration.
A 62-year-old man who was on methadone 140 mg daily for treating chronic heroin addiction presented to the emergency department (ED) after syncopal episode at home. In ED, patient was awake and alert, denied any symptoms before the syncope.
While waiting in the ED, patient had a run of ventricular tachycardia (VT), 11 beats that seemed to be polymorphic VT. Shortly thereafter, the patient became unresponsive and pulseless with another episode of polymorphic VT and ventricular fibrillation, CPR was started immediately at bedside for less than 2 minutes and patient was defibrillated, subsequently regained sinus rhythm and was in normal mental status.
Patient was known to have chronic hepatitis C infection but no cardiac, respiratory, or neurological disease, no significant family or psychological history.
Physical examination revealed a conscious but lethargic looking man, vital signs were unremarkable except for a pulse of 35 beats/min in sinus rhythm, no cardiac murmurs, and no signs of heart failure. Laboratory studies included potassium of 3.7 mmol/L and magnesium of 1.7 mmol/L, blood glucose of 161 mg/dL, normal hepatic, and thyroid function. His electrocardiogram (ECG) demonstrated sinus bradycardia and a QTc interval of 590 milliseconds (Figure 1).
Potassium and magnesium were administered intravenously, methadone was held and then was admitted to the cardiac care unit for monitoring. Subsequent ECG monitoring after methadone cessation was still showing frequent nonsustained polymorphic VT and prolonged QTc interval with profound bradycardia (Figure 2), and as a result of the patient's unstable cardiovascular status, a temporary transvenous pacemaker was placed.
Given the patient's history of untreated chronic hepatitis C, and concerns about developing acute opiate withdrawal symptoms, decision was made to resume methadone at a very low dose instead of using buprenorphine. Subsequently, and due to the recurrent episode of TdP and resistant to conventional treatment, phenytoin was administered, which successfully suppressed the arrhythmia, and QTc was dramatically shortened and progressively returned to normal limits.
Thereafter, patient remained hemodynamically stable, phenytoin level was 11 mcg/mL, discharged home on phenytoin 60 mg daily with proper follow-up plan.
During a follow-up visit to his doctor's office, patient reported feeling well and subsequent ECG showed normal sinus rhythm with QTc interval in reference range (Figure 3).
In recent years, methadone has come under scrutiny because of its potential to cause QTc prolongation and increased risk for TdP. Several case reports have linked high-dose methadone with TdP. Of 43 cases of methadone-induced TdP reported, 8% were fatal and involved doses of methadone that exceeded 100 mg daily.2
The rationale for choosing phenytoin to suppress the arrhythmia is the fact that phenytoin blocks the calcium-dependent depolarizing current in plateau phase of action potential favoring the repolarization of depolarized purkinje fibers and prevents early after depolarization formation.3 Furthermore, by blocking the Na+ channel, it also inhibits conduction of early after depolarization from the Purkinje network to the surrounding myocardium.4
As the popularity of methadone use grows, clinicians will encounter more cases of methadone-induced TdP. This case suggests the clinical usefulness of phenytoin for adjunct therapy of life-threatening ventricular arrhythmias when standard treatment modalities fail.
    loading  Loading Related Articles